Alert archive / West Virginia / Wind Advisories in 2020

Wind Advisory 1, NWS Charleston, WV

January 8, 2020Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Jan 8, 2020, 2:30 AM EST for Pocahontas County, Randolph County, West Virginia. It took effect at Jan 8, 2020, 7:00 AM EST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2020, 2:30 AM EST (07:30 UTC)
In effect from
Jan 8, 2020, 7:00 AM EST
Expired
Jan 8, 2020, 6:12 PM EST
In force
11 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 07:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2020-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2020-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

716 
WWUS71 KRLX 080730
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
230 AM EST Wed Jan 8 2020

WVZ523-524-526-081600-
/O.NEW.KRLX.WI.Y.0001.200108T1200Z-200109T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
230 AM EST Wed Jan 8 2020

...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST
THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 7 AM this morning to 7 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
014 
WWUS71 KRLX 081511
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1011 AM EST Wed Jan 8 2020

WVZ523-524-526-082315-
/O.CON.KRLX.WI.Y.0001.000000T0000Z-200109T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1011 AM EST Wed Jan 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...West winds 15 to 30 mph with gusts up to 50 mph 
  expected. Gusts up to 55 mph are possible at elevations greater 
  than 4000 feet. 

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 7 AM this morning to 7 PM EST this evening. Winds
  will gradually decrease later this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
265 
WWUS71 KRLX 082312
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
612 PM EST Wed Jan 8 2020

WVZ523-524-526-090015-
/O.CAN.KRLX.WI.Y.0001.000000T0000Z-200109T0000Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
612 PM EST Wed Jan 8 2020

...WIND ADVISORY IS CANCELLED...

Wind speeds have weakened early this evening and are expected to
weaken further overnight. Thus, the wind advisory has been
cancelled.

$$

20

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 8, 12:46 AM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 8, 12:46 AM EST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1246 AM EST Wed Jan 8 2020

.SYNOPSIS...
High pressure midweek. Wavy front slowly approaches late week,
and then finally crosses Saturday night. Active weather for
start of next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1220 AM Wednesday...

Winds have started to increase across the area largely
eliminating any localized pockets of strong radiation cooling
atop a fresh snowpack. Initialized overnight temp curve based on
current obs with a slow downtrend into morning, should keep a
bulk of the lower elevations at or a couple degrees above
freezing. This coupled with decent mixing overnight promoting
drying of road surfaces should largely mitigate the risk for a
significant refreeze overnight. Will let the SPS for isolated
slick spots expire on time for the lower elevations, and
evaluate need to continue in the higher terrain.

Bumped mountain wind gusts up a little to reflect current
trends, will need to evaluate potential for a wind advisory in
the northern mountains of WV for late this morning into the
afternoon with the morning package. At this point, appears only
the highest ridgetops will see near advisory winds and may not
have enough coverage to justify a product.

Also pushed back timing of light snow PoPs in the northern
mountains of WV a few hours to reflect current trends. Still
expecting up to a couple inches on the more upslope favored west
facing slopes and with a little low level instability in
additional to already gusty surface winds could see some locally
significant visibility reductions in snow squalls.

As of 850 PM Tuesday...

Had to tweak temperatures a bit since some areas were trending
down significantly. Also modified sky grids with the help of
Hi-Res models to taper off some a bit to the south. Otherwise,
the forecast remains on track.

As of 400 PM Tuesday...

The Winter Weather Advisories are expiring on their scheduled
time. The last band of potential snow showers have exited the
area and no further showers are expected there until the
overnight where little accumulation are expected in the
northeast mountains and would not warrant an advisory at this
time. The current forecast remains unchanged and on track.

As of 215 PM Tuesday...

Clearing will continue into this evening behind the departing
system which was responsible for a good 2-5 inches of snow this
morning across the eastern half of WV. The pressure gradient
will be increasing this evening ahead of an approaching
disturbance dropping se within the mean longwave trof. This will
translate into increasing winds, especially on the hilltops and
ridgetops. Given the boundary layer mixing expected, I shied
away from the colder MOS numbers despite lingering snow cover
and instead hedged with the warmer lamp guidance. This keeps
much of the lowlands just above freezing overnight which would
mitigate black ice...keeping the threat more in the mountains.

The aforementioned upper level disturbance will cross overnight
with some snow showers and stratus across the northern mountains
and adjacent lowland counties. This shouldn't amount to
much...generally an inch or less across the high elevations.
Winds will continue to increase with gusts approaching advisory
criteria at elevations greater than 4kft by morning.

Following the passage of the s/w trof overnight, low level CAA
will ensue with a tight north-south temperature gradient
setting up at H85 tomorrow. This will likely keep stratus or low
stratus across the northern counties into the early afternoon
hours. Morning northern mountain snow showers will taper off
with maybe an additional half inch to inch. Afternoon
temperatures will top out near normal across the southern half
of the area and a few degrees below across the north. Winds will
continue to remain gusty with gusts hovering just below criteria
above 4kft.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
As of 230 PM Tuesday...

Surface high pressure quietly swings through the Appalachians
overnight Wednesday and into the Mid-Atlantic by Thursday
morning. Surface flow veers out of the south by this time and
ushers the return of warmer than average temperatures. During
which time, return flow will tap into Gulf moisture and sprout a
conducive environment for heavy rain ahead of the next system
developing over the Mississippi Valley.

Rain moves in from the northwest during the early morning hours
Friday, and shows no signs of leaving until the middle of the
weekend. QPF values look to remain under a quarter of an inch
during the short term forecast period, with the juicier moisture
still hovering back in the western Ohio Valley. High pressure
hugging the eastern seaboard will prevent the heavier rainfall
associated with a developing cold front until the weekend time
period.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 230 PM Tuesday...

Strengthening cold front and low pressure will hang back along
the Mississippi River Valley Friday night into Saturday, with a
dry slot forming over the forecast region for the beginning of
the weekend. Downslope flow will shield much of the area
Saturday, allowing for a shot at record breaking high
temperatures as warm air still advects in via low level
southerly flow. Maintained central guidance temperatures during
this time, insinuating the Charleston metro sneaking up into the
low 70s Saturday afternoon.

Cold front steers eastward Saturday afternoon, with copious
amounts of rainfall charging into the Ohio River Valley. The
swath of higher rainfall accumulations looks to stay north and
west of our area, but a deluge of 1-3 inches is plausible, with
the higher amounts draped along our western zones. Even behind
the frontal passage, lingering moisture will extract a few
scattered showers before clearing out altogether by Sunday
morning.

High pressure allows for a brief reprieve on Sunday night
before another southern stream system eyes the region for the
start of next week. Temperatures will still be running above
climatological norm during this time.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 650 PM Tuesday...

VFR conditions are expected through the next 24 hours at all
terminals except for a period of MVFR ceilings possible at EKN
this morning.

A cold front will drop south across the region this morning
resulting in mainly light upslope snow showers near the northern
mountains of WV as well as increasing westerly/northwesterly
winds, 10-15KTs with gusts 20-30KT across the terminals.
EKN appears to be the only candidate for some minimal snow
accumulation, but could see a couple flakes here and there
around CKB as well.

Much drier air filters in behind the front through the afternoon
hours with mainly clear skies expected Wednesday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Variable CIG/VIS at EKN possible in any
snow showers.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  WED 01/08/20
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    M    M    H    H    M    L    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    L    H    H

AFTER 06Z THURSDAY...
IFR conditions possible Saturday and Sunday in rain.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/MEK
NEAR TERM...JP/30/JZ
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JP
Hazardous weather outlook, Jan 7, 4:22 PM EST, 10 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
422 PM EST Tue Jan 7 2020

KYZ105-VAZ003-004-WVZ005>011-013>020-024>034-039-040-515>522-524-525-
082130-
Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Wood-
Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Southeast Pocahontas-Northwest Randolph-
422 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southwest Virginia and much of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-526-082130-
Northwest Pocahontas-Southeast Randolph-
422 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts are possible Wednesday. If confidence increases, a
wind advisory may be needed. Snow accumulations up to 2 inches are
expected as well and could pose a threat to driving conditons if
roadways left untreated or in low visibility through the morning
commute.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ066-067-075-076-083>087-082130-
Greenup-Carter-Boyd-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-
422 PM EST Tue Jan 7 2020

This Hazardous Weather Outlook is for portions of northeast
Kentucky and southeast Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Several rounds of rain are expected Thursday night through Saturday
night. Heavy rain will be possible during this time period, which
could cause poor drainage, small stream and, eventually, river
flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

Nearby

Wind Advisories in West Virginia, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.